1-855-378-4228
MENU
Find the Best Rehab Program for Your Needs
1-855-378-4228

Ultimate Guide To Heroin Overdose

Heroin is ranked among the most common, lethal, and addictive substances in the world. Derived from morphine, this drug is typically sold illegally as a brown or white powder, or as a sticky and black substance known on the street as black tar heroin.

In its different forms, this drug is often smoked or snorted. However, some users dissolve it in water before injecting the resulting solution intravenously. Irrespective of the mode of use, however, ' including shooting up, snorting, and smoking ' the drug will be delivered to the brain quite fast and provide you with the powerfully addictive effects it is known for.

In the brain, this addictive substance is quickly converted back into morphine before it binds itself to opioid receptors. This interaction at the molecular level may lead to a steep decrease in the subjective feelings of pain. Through an associated albeit subsequent increase in the activity of dopamine, heroin might also increase feelings of well being and pleasure, commonly referred to as euphoria. This latter effect, in particular, is one of the reasons why heroin is so addictive.

Some of the dangers of using the drug in the long term, including some of its negative effects on the brain, are still unclear. However, others are quite well established. The most apparent of these is a heroin.

Signs And Symptoms Of Heroin Overdose

A heroin overdose is potentially fatal and lethal. As such, it requires immediate emergency medical attention. However, the signs and symptoms of such an overdose will vary depending on a variety of factors, including but not limited to:

That said, the effects of the drug tend to vary depending on how you used it and how high your dose was. Rapid modes of ingestion ' including smoking and injection ' tend to produce a more intense and euphoric high that will hit you faster. Snorting, on the other hand, might have a more delayed high and cause less intense effects.

However, regardless of how you used the drug, the resulting effects will depress your CNS (central nervous system) and bring about several obvious changes in your body. Therefore, if you abuse heroin, you are likely to present the following symptoms:

In some instances, abusing the drug might not be a sign that you are addicted to it. However, with time, continued use will almost always lead you down the path to full addiction.

In 2014, over 10,000 people died after overdosing on heroin. When you suffer a heroin overdose, your body will shut down. This happens because there will be too much of the drug in your system. Additionally, the CNS depressant effects of the drug may also lead to serious (or even lethal) respiratory depression or even stop or slow down your heartbeat.

That said, you can overdose the very first time you abuse heroin because you won't know exactly how sensitive your body is to the substance. This may lead you to use too much of it.

However, long time users have also been known to overdose on heroin overdose. At times, the huge amounts of the drug that is required before you overcome tolerance may lead you to use it chronically. This might increase your risk of suffering a heroin overdose.

Additionally, if you are an experienced user and you unknowingly buy a more potent or purer batch, it is quite possible that you may also overdose even if you take the amount you are used to.

In other instances, you may find that heroin is mixed with additives or impurities on the street (where these additives may comprise more potent drugs like Fentanyl). When this happens, the unpredictability of the drug will increase, as will the danger that you may overdose.

That said, the following are some of the common signs and symptoms of a heroin overdose:

Risk Factors For Heroin Overdose

A heroin overdose may arise from a variety of factors ' which may work in concert or independently. One of the risks of using this drug and taking it intravenously is that you won't know how much heroin you consumed.

Another risk factor for overdose is polysubstance abuse. Heroin is an opiate, which is a class of central nervous system depressant drugs. These drugs literally depress the system, and ' in the process ' slow down your heart rate and breathing.

Therefore, if you combine heroin with other depressants like barbiturates, benzodiazepines, or alcohol, the depressant effect will be compounded. This may increase the chances of coma, respiratory failure, and death.

Other risk factors include:

What To Do After A Heroin Overdose

As you can well imagine, a heroin overdose is potentially fatal unless you address it and act quickly. Therefore, if you suspect that a member of your family, a friend, or someone you know has been abusing the drug, you should always be prepared. This way, you will know what to do in case you find them overdosing. Only through proper, speedy action can you ensure that the victim is safe and assure their chances of survival.

In most cases, the first thing you should do is call 911. Where possible, provide the emergency operators with the following information about the victim:

In most states, you are protected from arrest for possessing illegal drugs (and other related paraphernalia) in case you seek emergency help after an overdose. Therefore, you should not fear the law when you are making the decision on how to ask for medical help after you suspect a heroin overdose.

Call or email us for help finding a drug rehab program.
1-855-378-4228
Email Us
Copyright © 2007 - 2018 www.drug-abuse.org